×

zbMATH — the first resource for mathematics

The Yamabe problem. (English) Zbl 0633.53062
This is a basically self-contained account of the solution to the Yamabe problem, covering the steps due to Yamabe, Trudinger, Aubin and Schoen and including Witten’s proof of the positive mass theorem. The presentation contains various improvements over arguments existing in the literature.
Reviewer: A.Derdzinski

MSC:
53C20 Global Riemannian geometry, including pinching
53C80 Applications of global differential geometry to the sciences
53-02 Research exposition (monographs, survey articles) pertaining to differential geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] R. Arnowitt, S. Deser, and C. W. Misner, Dynamical structure and definition of energy in general relativity., Phys. Rev. (2) 116 (1959), 1322 – 1330. R. Arnowitt, S. Deser, and C. W. Misner, Canonical variables for general relativity, Phys. Rev. (2) 117 (1960), 1595 – 1602. · Zbl 0092.20704
[2] R. Arnowitt, S. Deser, and C. W. Misner, Energy and the criteria for radiation in general relativity, Phys. Rev. (2) 118 (1960), 1100 – 1104. · Zbl 0090.44303
[3] R. Arnowitt, S. Deser, and C. W. Misner, Coordinate invariance and energy expressions in general relativity., Phys. Rev. (2) 122 (1961), 997 – 1006. · Zbl 0094.23003
[4] Thierry Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Differential Geometry 11 (1976), no. 4, 573 – 598 (French). · Zbl 0371.46011
[5] Thierry Aubin, Équations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures Appl. (9) 55 (1976), no. 3, 269 – 296. · Zbl 0336.53033
[6] Thierry Aubin, Nonlinear analysis on manifolds. Monge-Ampère equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 252, Springer-Verlag, New York, 1982. · Zbl 0512.53044
[7] Patricio Aviles and Robert C. McOwen, Conformal deformation to constant negative scalar curvature on noncompact Riemannian manifolds, J. Differential Geom. 27 (1988), no. 2, 225 – 239. · Zbl 0648.53021
[8] Robert Bartnik, The mass of an asymptotically flat manifold, Comm. Pure Appl. Math. 39 (1986), no. 5, 661 – 693. · Zbl 0598.53045
[9] Haïm Brézis and Elliott Lieb, A relation between pointwise convergence of functions and convergence of functionals, Proc. Amer. Math. Soc. 88 (1983), no. 3, 486 – 490. · Zbl 0526.46037
[10] Haïm Brézis and Louis Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), no. 4, 437 – 477. · Zbl 0541.35029
[11] Murray Cantor, Elliptic operators and the decomposition of tensor fields, Bull. Amer. Math. Soc. (N.S.) 5 (1981), no. 3, 235 – 262. · Zbl 0481.58023
[12] Alice Chaljub-Simon and Yvonne Choquet-Bruhat, Problèmes elliptiques du second ordre sur une variété euclidienne à l’infini, Ann. Fac. Sci. Toulouse Math. (5) 1 (1979), no. 1, 9 – 25 (French, with English summary). · Zbl 0411.35044
[13] Y. Choquet-Bruhat and D. Christodoulou, Elliptic systems in \?_{\?,\?} spaces on manifolds which are Euclidean at infinity, Acta Math. 146 (1981), no. 1-2, 129 – 150. · Zbl 0484.58028
[14] Luther Pfahler Eisenhart, Riemannian Geometry, Princeton University Press, Princeton, N. J., 1949. 2d printing. · Zbl 1141.53002
[15] G. W. Gibbons, S. W. Hawking, and M. J. Perry, Path integrals and the indefiniteness of the gravitational action, Nuclear Phys. B 138 (1978), no. 1, 141 – 150.
[16] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. · Zbl 0562.35001
[17] R. Graham, A conformal normal form, in preparation.
[18] S. W. Hawking and G. F. R. Ellis, The large scale structure of space-time, Cambridge University Press, London-New York, 1973. Cambridge Monographs on Mathematical Physics, No. 1. · Zbl 0265.53054
[19] David Jerison and John M. Lee, A subelliptic, nonlinear eigenvalue problem and scalar curvature on CR manifolds, Microlocal analysis (Boulder, Colo., 1983) Contemp. Math., vol. 27, Amer. Math. Soc., Providence, RI, 1984, pp. 57 – 63.
[20] David Jerison and John M. Lee, The Yamabe problem on CR manifolds, J. Differential Geom. 25 (1987), no. 2, 167 – 197. · Zbl 0661.32026
[21] David Jerison and John M. Lee, Extremals for the Sobolev inequality on the Heisenberg group and the CR Yamabe problem, J. Amer. Math. Soc. 1 (1988), no. 1, 1 – 13. · Zbl 0634.32016
[22] D. Jerison and J. Lee, Intrinsic CR normal coordinates and the CR Yamabe problem, in preparation. · Zbl 0671.32016
[23] J. Kazdan, Some applications of partial differential equations to problems in geometry, Surveys in Geometry, Japan, 1983 (preprint). · Zbl 0619.53028
[24] S. Kobayashi and N. Nomizu, Foundations of differential geometry. I, Interscience, New York, 1963. · Zbl 0119.37502
[25] Pierre-Louis Lions, Applications de la méthode de concentration-compacité à l’existence de fonctions extrémales, C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), no. 15, 645 – 648 (French, with English summary). · Zbl 0522.49008
[26] Robert B. Lockhart, Fredholm properties of a class of elliptic operators on noncompact manifolds, Duke Math. J. 48 (1981), no. 1, 289 – 312. · Zbl 0486.35027
[27] Robert C. McOwen, The behavior of the Laplacian on weighted Sobolev spaces, Comm. Pure Appl. Math. 32 (1979), no. 6, 783 – 795. · Zbl 0426.35029
[28] Louis Nirenberg and Homer F. Walker, The null spaces of elliptic partial differential operators in \?\(^{n}\), J. Math. Anal. Appl. 42 (1973), 271 – 301. Collection of articles dedicated to Salomon Bochner. · Zbl 0272.35029
[29] Morio Obata, The conjectures on conformal transformations of Riemannian manifolds, J. Differential Geometry 6 (1971/72), 247 – 258. · Zbl 0236.53042
[30] Thomas Parker and Steven Rosenberg, Invariants of conformal Laplacians, J. Differential Geom. 25 (1987), no. 2, 199 – 222. · Zbl 0644.53038
[31] Thomas Parker and Clifford Henry Taubes, On Witten’s proof of the positive energy theorem, Comm. Math. Phys. 84 (1982), no. 2, 223 – 238. · Zbl 0528.58040
[32] J. Sacks and K. Uhlenbeck, The existence of minimal immersions of 2-spheres, Ann. of Math. (2) 113 (1981), no. 1, 1 – 24. · Zbl 0462.58014
[33] Richard Schoen, Conformal deformation of a Riemannian metric to constant scalar curvature, J. Differential Geom. 20 (1984), no. 2, 479 – 495. · Zbl 0576.53028
[34] Richard Schoen and Shing Tung Yau, On the proof of the positive mass conjecture in general relativity, Comm. Math. Phys. 65 (1979), no. 1, 45 – 76. · Zbl 0405.53045
[35] R. Schoen and S.-T. Yau, Proof of the positive action conjecture in quantum relativity, Phys. Rev. Lett. 42 (1979), 547-548.
[36] Richard Schoen and Shing Tung Yau, The energy and the linear momentum of space-times in general relativity, Comm. Math. Phys. 79 (1981), no. 1, 47 – 51. · Zbl 0934.83031
[37] Richard Schoen and Shing Tung Yau, Proof of the positive mass theorem. II, Comm. Math. Phys. 79 (1981), no. 2, 231 – 260. · Zbl 0494.53028
[38] R. Schoen and S.-T. Yau, The geometry and topology of manifolds of positive scalar curvature, in preparation.
[39] R. Schoen and S.-T. Yau, Conformally flat manifolds, Kleinian groups and scalar curvature, Invent. Math. 92 (1988), no. 1, 47 – 71. · Zbl 0658.53038
[40] Giorgio Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. (4) 110 (1976), 353 – 372. · Zbl 0353.46018
[41] Neil S. Trudinger, Remarks concerning the conformal deformation of Riemannian structures on compact manifolds, Ann. Scuola Norm. Sup. Pisa (3) 22 (1968), 265 – 274. · Zbl 0159.23801
[42] S. M. Webster, Pseudo-Hermitian structures on a real hypersurface, J. Differential Geom. 13 (1978), no. 1, 25 – 41. · Zbl 0379.53016
[43] Wei Yue Ding, On a conformally invariant elliptic equation on \?\(^{n}\), Comm. Math. Phys. 107 (1986), no. 2, 331 – 335. · Zbl 0608.35017
[44] Edward Witten, A new proof of the positive energy theorem, Comm. Math. Phys. 80 (1981), no. 3, 381 – 402. · Zbl 1051.83532
[45] Hidehiko Yamabe, On a deformation of Riemannian structures on compact manifolds, Osaka Math. J. 12 (1960), 21 – 37. · Zbl 0096.37201
[46] Shing Tung Yau , Seminar on Differential Geometry, Annals of Mathematics Studies, vol. 102, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1982. Papers presented at seminars held during the academic year 1979 – 1980. · Zbl 0471.00020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.